Ask a doctor

Restylane Injected into Vein/nerve?

I had restylane injections in my cheek and tear trough region yesterday. It is now 36hrs later and i have a strange tingling/numb feeling under one eye - and if I very gently touch my upper cheek region I feel an uncomfortable 'twinge' in my eye (like a twitch?). I mentioned this strange feeling at the time of the injection - when my Dr injected my mid cheek region, I could feel it in my lower eye area. Could filler have accidentally been injected into angular vein/infraorbital artery? Nerve?

Doctor Answers (8)

Restylane in the cheek and tear trough can be senstive areas

+1

It is possible that the area is indeed inflamed from the Restylane injected into that area.  There are nerves and blood vessels of course that could have been irritated. If you are having a great deal of discomfort you should immediately return to your treating physician.  Otherwise, take some tylenol and see if the discomfort is relieved over the next few days.


New York Dermatologist
5.0 out of 5 stars 33 reviews

Tingling after Restylane

+1

    Tingling after Restylane may indicate injection near a small sensory nerve branch, and this should improve quickly.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 230 reviews

Restylane injection and side effects

+1

The most common side effect of injecting a filler like Restylane, or any other filler like Juvederm or Radiesse, is that there is some discomfort at time of injection and sometimes bruising (visible or deep). From the sounds of it, a nerve may have been hit or bruised during the injection which is not common, but does happen. This will settle down like any bruise, so be patient, and take some pain medication if needed or advised by your physician. Have your physician take a look at you to make sure that the Restylane was not injected into your vein which rarely happens but is more serious and treated differently.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Follow up with your practitioner

+1

There can be a number of reasons why you are feeling this. There may be pressure on the nerve due to swelling/product, possible trauma to the nerve from the needle. It is rare and almost never that this can cause permanent damage. Follow up with your practitioner so that they can evaluate you in office. In most cases this will resolve on its own, and if the product is applying pressure, a neutralizer can be used to dissolve the product. 

 

Good luck

David W. Kim, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 22 reviews

Restylane and numbness

+1

You may be experiencing some effects of pressure on the nerve in the area caused by expected swelling. Follow up with your provider for further assessment if you don't improve over the next two weeks.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 144 reviews

Complications of Fillers - Restylane

+1

The most likely cause of your symptoms after your treatment with Restylane is that the nerve was bruised during the injection. This can results in a tingling or numbish sensation in the area of the nerve distribution. Most times this will resolve in a few days and might be improved with the application of ice and soft massage.

Best wishes,

-Dr. Jamil Asaria

Jamil Asaria, MD
Toronto Facial Plastic Surgeon
5.0 out of 5 stars 44 reviews

Unlikely Restylane Was Injected Into A Vein or Artery

+1

Filler injections into a vein or artery are extremely rare but can have devastating consequences.  During my training in Beverly Hills, I trained at a practice that was referred a few case of filler injected into a vein or artery.  When filler is injected into a blood vessel, a large area of skin around the filler immediately turns white and the patient experiences increased pain.  The area then begins to turn more purple then black over a couple of days.  In my experience, it is an obvious when the consequence occurs.  From your description, it sound unlikely that the filler was injected into a blood vessel, but you are concerened so I would advise you to have an immediate follow up with your injector.  

 

I hope this helps.  

 

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

Restylane Injected into Vein/nerve?

+1

 From what you are describing, the needle, filler or local anestheic in the filler may have had an impact on the infra-orbital sensory nerve of the cheek area.  The symptoms should subside over the next week or so but you can always call and follow up with the MD that did the Restylane injections.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.